Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 25, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 21, 2020, 3:26 AM CDT for Lyon County, Osage County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 3:26 AM CDT (08:26 UTC)
- Expired
- Jul 21, 2020, 7:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:00 AM CDT | HEAVY RAIN 4.9 | Reading, KS | RAIN TOTAL OVERNIGHT. |
| Jul 21, 6:35 AM CDT | HEAVY RAIN 8.82 | 4 Wnw Reading, KS | SINCE MONDAY MORNING. |
| Jul 21, 7:02 AM CDT | HEAVY RAIN 6.25 | 5 Nw Reading, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
151
WGUS53 KTOP 210826
FFWTOP
KSC111-139-211230-
/O.NEW.KTOP.FF.W.0025.200721T0826Z-200721T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
326 AM CDT Tue Jul 21 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Southwestern Osage County in east central Kansas...
Northeastern Lyon County in east central Kansas...
* Until 730 AM CDT.
* At 325 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 4 to 5 inches of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Osage City, Reading, Olivet and Melvern Lake.
Additional rainfall amounts of two inches are possible in the warned
area.
This includes Kansas Turnpike between mile markers 133 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3843 9603 3849 9620 3865 9606 3868 9574
3844 9572 3843 9595 3841 9600
FLASH FLOOD...RADAR INDICATED
$$
Teefey1 follow-up statement
949
WGUS73 KTOP 211222
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
722 AM CDT Tue Jul 21 2020
KSC111-139-211231-
/O.EXP.KTOP.FF.W.0025.000000T0000Z-200721T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage-Lyon-
722 AM CDT Tue Jul 21 2020
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN OSAGE AND NORTHEASTERN
LYON COUNTIES WILL EXPIRE AT 730 AM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3843 9603 3849 9620 3865 9606 3868 9574
3844 9572 3843 9595 3841 9600
$$
TeefeyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:53 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 20, 11:53 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1153 PM CDT Mon Jul 20 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 203 PM CDT Mon Jul 20 2020 As of 1930Z Monday afternoon, a complex weather pattern remains across the Central Plains with a weak midlevel shortwave trough progressing eastward in northern MO. Weak 700 mb WAA has allowed for a narrow zone of showers and storms to continue from Republic County to Shawnee County. This activity may continue through the remainder of the afternoon until 700 mb winds veer. Furthermore, the outflow boundary from the morning convection has pushed well- south of the forecast area into southern KS. Isolated to scattered convection has developed along and just north of the boundary. With mean flow from the west, I expect the bulk of this activity to remain south of the area through the afternoon. A remnant MCV is slowly progressing ENE from southwest KS and should arrive to eastern KS by early evening. This is likely to allow for additional development north of the outflow boundary into portions of the forecast area, with best chances along and south of I-70. Steep lapse rates will contribute to MUCAPE values around 2000 J/kg. The wind field is typical of late July with effective shear values of 20-25 kts, which should foster a mainly multicell convective mode capable of damaging winds. The more substantial risk may be heavy rainfall leading to localized flash- flooding. Pwat values remain near 2 inches and could lead to rainfall rates of 1-2 inches per hour. Another round of thunderstorm activity is probable after 06Z tonight. Scattered thunderstorms are progged to develop along a lee surface trough axis across western NE/southern SD by late afternoon as a midlevel trough ejects into the Northern Plains. Initial supercell structures will likely grow upscale and progress southeastward within the instability gradient. Storms may cross the NE/KS border between 07-09Z. Damaging winds and heavy rainfall look to be the primary hazards tonight. Confidence decreases with southeastward extent as the LLJ veers, decreasing support for MCS maintenance. As a result the severe threat drastically decreases for areas along/south of I-70, as I anticipate the UDCZ to become displaced with southern extent. Quieter conditions should return by midday Tuesday, as any remnants of the overnight MCS should diminish or push southeast of the area. Afternoon temperatures should reach the mid-80s. .LONG TERM...(Tuesday night through Monday) Issued at 203 PM CDT Mon Jul 20 2020 Transitioning into the extended period, additional thunderstorm chances are possible Tuesday night into Wednesday morning. The aforementioned surface trough will slide into the forecast area by Tuesday evening, stalling just north of I-70. A 20-30 kt LLJ jet will overrun the boundary and could result in thunderstorm development. The primary hazard looks to be heavy rainfall. The next chance for rainfall looks to come Thursday as a shortwave trough ejects northeastward across the High Plains. Beyond Thursday, the stagnant midlevel ridge across the southern US will regress westward across the Central Plains, yielding drier conditions with near-normal temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1148 PM CDT Mon Jul 20 2020 Widespread showers and TSRA impacting KTOP/KFOE/KMHK at 06Z are progged to slowly lift northward the next few hours, gradually dissipating. Additional line of TSRA in southern NE will impact sites near sunrise as it gradually weakens so have maintained the VCTS mention through 16Z. There is some uncertainty on end time for activity but showers are anticipated to clear out by the afternoon as VFR stratus holds through early evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Baerg AVIATION...22
Hazardous weather outlook, Jul 20, 3:04 PM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 304 PM CDT Mon Jul 20 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-212015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 304 PM CDT Mon Jul 20 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are possible area wide this evening and tonight. A few of these storms may be severe with damaging winds, mainly north of Interstate 70. Heavy rainfall may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 20, 10:35 PM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
1035 PM CDT Mon Jul 20 2020
KSZ054-055-058-210400-
Coffey-Lyon-Osage-
1035 PM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...NORTHWESTERN
COFFEY AND NORTHEASTERN LYON COUNTIES UNTIL 1100 PM CDT...
At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Reading, moving northeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Osage City, Lyndon, Lebo, Hartford, Neosho Rapids, Reading, Olivet
and Melvern Lake.
This includes the following highways...
Interstate 35 between mile markers 135 and 153.
Kansas Turnpike between mile markers 132 and 155.
LAT...LON 3848 9620 3874 9599 3874 9595 3876 9594
3858 9558 3829 9593
TIME...MOT...LOC 0334Z 204DEG 5KT 3856 9602
JPSpecial weather statement, Jul 20, 11:04 PM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
1104 PM CDT Mon Jul 20 2020
KSZ023-024-039-210430-
Shawnee-Pottawatomie-Jackson-
1104 PM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...EAST
CENTRAL POTTAWATOMIE AND SOUTHWESTERN JACKSON COUNTIES UNTIL 1130 PM
CDT...
At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
St. Marys, Mayetta, Emmett, Delia and Potawatomi Reservation.
LAT...LON 3913 9598 3912 9599 3913 9599 3913 9601
3916 9606 3918 9607 3919 9608 3919 9610
3920 9611 3919 9612 3923 9618 3950 9595
3936 9568
TIME...MOT...LOC 0404Z 218DEG 28KT 3927 9600
GarganSpecial weather statement, Jul 20, 11:19 PM CDT, 4 hours 7 minutes before
Special Weather Statement National Weather Service Topeka KS 1119 PM CDT Mon Jul 20 2020 KSZ055-056-058-210445- Coffey-Franklin-Osage- 1119 PM CDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRANKLIN... SOUTHEASTERN OSAGE AND NORTH CENTRAL COFFEY COUNTIES UNTIL 1145 PM CDT... At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm over Melvern, moving northeast at 25 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Waverly, Williamsburg, Quenemo, Melvern, Olivet and Beto Junction. This includes Interstate 35 between mile markers 156 and 174. LAT...LON 3838 9564 3845 9577 3867 9561 3849 9537 TIME...MOT...LOC 0419Z 218DEG 23KT 3848 9565 Gargan
Special weather statement, Jul 20, 11:47 PM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
1147 PM CDT Mon Jul 20 2020
KSZ011-024-210515-
Jackson-Nemaha-
1147 PM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND
SOUTHEASTERN NEMAHA COUNTIES UNTIL 1215 AM CDT...
At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Soldier, moving northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wetmore, Circleville, Netawaka, Soldier and Goff.
LAT...LON 3966 9579 3965 9577 3960 9567 3944 9593
3950 9604 3957 9604 3957 9606 3975 9596
TIME...MOT...LOC 0446Z 218DEG 17KT 3956 9596
GarganSpecial weather statement, Jul 21, 12:26 AM CDT, 3 hours before
Special Weather Statement National Weather Service Topeka KS 1226 AM CDT Tue Jul 21 2020 KSZ011-012-210600- Brown-Nemaha- 1226 AM CDT Tue Jul 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND NORTHWESTERN BROWN COUNTIES UNTIL 100 AM CDT... At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm over Oneida, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sabetha, Seneca, Fairview, Morrill, Bern, Oneida, Hamlin and Woodlawn. LAT...LON 3979 9568 3975 9609 4000 9610 4000 9557 TIME...MOT...LOC 0526Z 216DEG 21KT 3985 9593 Teefey
Special weather statement, Jul 21, 12:57 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
1257 AM CDT Tue Jul 21 2020
KSZ058-210630-
Coffey-
1257 AM CDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEY COUNTY UNTIL
130 AM CDT...
At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of John Redmond Reservoir, moving northeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Burlington, Lebo, New Strawn, Gridley and John Redmond Reservoir.
This includes Interstate 35 between mile markers 145 and 149.
LAT...LON 3818 9596 3826 9596 3826 9595 3834 9595
3843 9593 3843 9585 3834 9558 3810 9586
TIME...MOT...LOC 0557Z 213DEG 21KT 3822 9590
TeefeyThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:22 PM CDT | Special Weather Statement | TOP | Lyon | 38 min |
| Jul 20, 8:32 PM CDT | Special Weather Statement | TOP | Dickinson | 43 min |
| Jul 20, 8:52 PM CDT | Special Weather Statement | TOP | Lyon | 38 min |
| Jul 20, 9:07 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 38 min |
| Jul 20, 9:10 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 37 min |
| Jul 20, 9:13 PM CDT | Special Weather Statement | TOP | Osage | 47 min |
| Jul 20, 9:18 PM CDT | Special Weather Statement | TOP | Morris | 42 min |
| Jul 20, 9:32 PM CDT | Special Weather Statement | TOP | Dickinson | 28 min |
| Jul 20, 9:35 PM CDT | Special Weather Statement | TOP | Lyon | 40 min |
| Jul 20, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 47 min |
| Jul 20, 9:50 PM CDT | Special Weather Statement | TOP | Morris | 25 min |
| Jul 20, 10:21 PM CDT | Areal Flood Advisory | TOP | Lyon, Osage | 3 hr |
| Jul 20, 10:28 PM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Jul 20, 10:35 PM CDT | Special Weather Statement | TOP | Lyon | 25 min |
| Jul 20, 11:04 PM CDT | Special Weather Statement | TOP | Jackson | 26 min |
| Jul 20, 11:19 PM CDT | Special Weather Statement | TOP | Osage | 26 min |
| Jul 20, 11:38 PM CDT | Flash Flood Warning | TOP | Lyon, Osage | 4 hr |
| Jul 20, 11:47 PM CDT | Special Weather Statement | TOP | Jackson | 28 min |
| Jul 21, 12:26 AM CDT | Special Weather Statement | TOP | Nemaha | 34 min |
| Jul 21, 12:38 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson | 4 hr |
| Jul 21, 12:57 AM CDT | Special Weather Statement | TOP | Coffey | 33 min |
| Jul 21, 2:40 AM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Jul 21, 4:23 AM CDT | Areal Flood Warning | TOP | Jackson, Jefferson | 3 hr |
| Jul 21, 4:33 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon, Osage | 3 hr |
| Jul 21, 6:40 AM CDT | Areal Flood Warning | TOP | Lyon | 3 hr |
| Jul 21, 7:27 AM CDT | Areal Flood Warning | TOP | Lyon, Osage | 3 hr |
| Jul 21, 9:38 AM CDT | Areal Flood Warning | TOP | Lyon | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.